Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Hematol. 2002 Dec;81(12):727-31. Epub 2002 Nov 9.

Exacerbation of antiphospholipid antibody syndrome after treatment of localized cancer: a report of two cases.

Author information

1
Zentrum für Innere Medizin, Medizinische Klinik II (Onkologie und Hämatolgie), Universitätsklinikum Hamburg-Eppendorf, Martinistr. 52, Germany. drflanger@aol.com

Abstract

Patients with malignancy often present with a variety of coagulation abnormalities which may ultimately lead to recurrent arterial and venous thromboses. Recently the presence of antiphospholipid antibodies in cancer patients has been proposed as one of the potential mechanisms promoting hypercoagulability. Here we report two consecutive patients with localized tumors, one suffering from breast cancer and another presenting with colorectal cancer, who experienced dramatic exacerbation of the antiphospholipid antibody syndrome (APAS) within 4 weeks after surgery. In the first patient who had also received one course of adjuvant chemotherapy, major ischemic stroke and recurrent venous thromboembolism were paralleled by the development of ulcerative livedoid vasculitis and pancytopenia, constituting the diagnosis of systemic lupus erythematosus with secondary APAS. In the second patient, progressive thrombotic occlusion of the superior and inferior vena cava was associated with bilateral pulmonary embolism, acute renal failure, and disabling soft tissue edema. Although not fulfilling the classic criteria of "catastrophic" APAS, the clinical features were life threatening and appeared to be refractory to oral anticoagulation with phenprocoumon. In addition, a diagnosis of Trousseau's syndrome was unlikely due to missing evidence of gross metastatic disease. Besides a suggested treatment strategy comprising high doses of low-molecular-weight heparin, potential pathogenic mechanisms are discussed in consideration of a recently proposed "thrombotic storm," which may cause multiple thromboses after an initial provocation in patients with known hypercoagulability.

PMID:
12483370
DOI:
10.1007/s00277-002-0565-1
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center